Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS Charleston, SC

July 11, 2004Beaufort County, Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 11, 2004, 3:12 PM EDT for Beaufort County, Colleton County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2004, 3:12 PM EDT (19:12 UTC)
Expired
Jul 11, 2004, 4:00 PM EDT
In force
48 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Beaufort County, SC, Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 44 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1987 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 111912
SVRCHS
SCC013-029-112000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
311 PM EDT SUN JUL 11 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 400 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS OVER DALE...OR ABOUT 10 MILES NORTH OF BEAUFORT...MOVING     
  SOUTHWEST AT 10 MPH.  ANOTHER SEVERE STORM IS LOCATED NEAR ASHEPOO.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GREEN POND AND ASHEPOO...
  DALE...
  GARDENS CORNER...
  ASHEPOO...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3282 8050 3264 8083 3240 8061 3271 8043

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:30 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 11, 2:30 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT SUN JUL 11 2004

.SHORT TERM /TONIGHT THROUGH MON NIGHT/...THUNDERSTORMS ONCE AGAIN
ONGOING WITH CONVECTION LIKELY THROUGH THE LATE EVENING HOURS.  DID
NOT CHANGE MUCH IN THE FORECAST WITH CHC POPS MONDAY INTO MONDAY
EVENING AS S/W TROF APPROACHES FROM THE NW AND CENTER OF UPPER RIDGE
SHIFTS WEST LEAVING US IN AN AREA OF WEAK FLOW.  WILL STICK FAIRLY
CLOSE TO PERSISTENT HIGH AND LOW TEMPS.  HAVE MENTION OF LIGHT FOG
OVERNIGHT WITH AREAS GETTING DOWN TO 3-4 NM IN SOME SPOTS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...MODELS HAVE BEEN FAIRLY
CONSISTENT IN GIVING US A SLIGHT DRYING TREND TOWARD THE MIDDLE AND
END OF NEXT WEEK. WITH A LONG WAVE TROF FORECAST TO DEVELOP OVER THE
EAST COAST...LOWER MID LEVEL RH VALUES WILL ADVECT INTO THE CWA BY
LATE WED-FRI...HELPING TO REDUCE PW AND LIKELY LOWERING THE AREAL
COVERAGE OF ANY DAYTIME CONVECTION THAT MAY FIRE.  TEMPS MAY BE A
FEW DEGREES WARMER AHEAD OF THE SFC TROF/FRONT...BUT BY THE END OF
THE WEEK...DECREASING IN THICKNESS AND MID LEVEL TEMPS SHOULD BRING
TEMPS BACK DOWN TO SEASONAL NORMS.

&&

.MARINE...
AT THE PRESENT TIME...LIGHT WINDS AT OR BELOW 10 KNOTS IN VAST
MAJORITY OF AREA WITH SEAS AT OR BELOW 2 FEET. EXPECT THESE
CONDITIONS TO CONTINUE THROUGH MONDAY NIGHT. A TROF OF LOW PRESSURE
AND THEN A COLD FRONT WILL APPROACH THE COASTAL WATERS ON THURSDAY
OR FRIDAY AND IN ADVANCE OF THIS SYSTEM...EXPECT WINDS AND SEAS TO
INCREASE SOMEWHAT STARTING ON TUESDAY.

&&

.AVIATION...MOIST TROPICAL AIRMASS TO REMAIN IN PLACE THROUGH
MONDAY. AS A RESULT...EXPECT RW/TRW ACTIVITY MAINLY IN THE 19Z TO
00Z TIME FRAME. POSSIBILITY OF HAZE DURING THE DAY AND FOG AT NIGHT
REDUCING THE VISIBILITY TO AS LOW AS 3 OR 4 MILES AS STAGNANT
AIRMASS AND LIGHT WINDS CONTINUE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

PY
Hazardous weather outlook, Jul 11, 5:00 AM EDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT SUN JUL 11 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-121000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
500 AM EDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG TO SEVERE THUNDERSTORMS...SCATTERED AFTERNOON AND EARLY
EVENING THUNDERSTORMS ARE EXPECTED AGAIN TODAY. A FEW OF THE STORMS
COULD BECOME STRONG WITH BRIEF GUSTY WINDS...SMALL HAIL...AND
FREQUENT LIGHTNING STRIKES. ISOLATED STORMS WITH LOCALIZED DAMAGING
WIND GUSTS...PENNY SIZE HAIL...AND NEARLY CONTINUOUS LIGHTNING ARE
POSSIBLE. DUE TO SLOW STORM MOVEMENTS...VERY HEAVY RAIN COULD OCCUR
WITH MINOR FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON
ROADWAYS.

.HOT AND HUMID WEATHER...ABOVE NORMAL TEMPERATURES AND MODERATE
LEVELS OF HUMIDITY WILL PRODUCE A HEAT INDEX FROM 100 TO 105 DEGREES
THIS AFTERNOON FOR MANY AREAS INLAND FROM THE IMMEDIATE COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
.THUNDERSTORMS...EACH DAY THERE WILL BE AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE
MAIN HAZARDS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES AND
LOCALLY HEAVY RAIN.

.HOT AND HUMID WEATHER...ABOVE NORMAL TEMPERATURES AND MODERATE
LEVELS OF HUMIDITY WILL PRODUCE A HEAT INDEX 100 TO 105 DEGREES AT
SOME INLAND LOCATIONS DURING THE AFTERNOON HOURS AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
EXPECTED TODAY OR TONIGHT.

24

In the hours before

Local storm report, Jul 11, 12:17 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1217 PM EDT SUN JUL 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             WEST ASHLEY             32.80N 80.01W
07/10/2004  1.50 INCH        CHARLESTON         SC   PARK/FOREST SRVC

            COUNTY PARK OFFICIALS REPORTED PING PONG BALL SIZE HAIL
            AT THE CHARLESTOWNE LANDING COUNTY PARK. HAILED FOR 20
            MINUTES. LARGE TREES DOWN IN PARK.

&&

PY
Special weather statement, Jul 11, 2:04 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
204 PM EDT SUN JUL 11 2004

SCZ043-044-111845-
DORCHESTER-INLAND COLLETON-
204 PM EDT SUN JUL 11 2004

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON
COUNTY THROUGH 245 PM EDT...

AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER SPRINGTOWN...OR ABOUT 7 MILES
SOUTHWEST OF SAINT GEORGE...MOVING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND REEVESVILLE...OLD SAINT
GEORGE...CAT HOLE...SPRINGTOWN...GROVER AND CANADYS THROUGH 245 PM
EDT.  TWO THUNDERSTORMS ARE MERGING IN THIS LOCATION.  EXPECTED VERY
HEAVY RAINFALL UP TO 2 INCHES.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, Jul 11, 2:53 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
253 PM EDT SUN JUL 11 2004

SCZ042-043-111945-
HAMPTON-INLAND COLLETON-
253 PM EDT SUN JUL 11 2004

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY AND COLLETON
COUNTY THROUGH 345 PM EDT...

AT 253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER COLLETON COUNTY...OR
ABOUT 8 MILES WEST OF WALTERBORO...MOVING SOUTHWEST AT 15 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 3:53 PM EDTSevere Thunderstorm WarningCHSBerkeley67 min
Jul 11, 4:12 PM EDTSevere Thunderstorm WarningCHSCharleston, Dorchester33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.